Hail, Big Stone
- When
- April 16, 5:50 PM CST
- Where
- Big Stone County, 6 mi W of Artichoke
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.400, -96.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 16, 2:33 PM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT TUE APR 16 2002 FORECAST CHALLENGE WILL BE TEMPS AND WINDS ALL PERIODS AND PRECIP CHANCES TONIGHT IN EXTREME EAST CWA AND AND EVERYWHERE WED NIGHT AND THURSDAY. MODELS THIS MORNING DID NOT DO TO BAD INITIALIZING. MESO-ETA DID BEST OF THE BUNCH...PLUS IT WAS VERIFYING BETTER AT 18Z. SPC REMOVED HIGH RISK CONTOUR COMPLETELY FROM CWA WITH 15Z DAY ONE OUTLOOK. THINK THERE IS VERY LITTLE CHANCE OF TSRA/SHRA FOR FIRST PERIOD UNLESS IT DEVELOPS IN EXTREME EASTERN COUNTIES BECAUSE OF DRYING OUT OF LOW LEVELS FROM QUASI-DRY LINE AND COLD FRONT FEATURES. IN ADDITION...MAIN MID AND UPPER LEVEL FORCING NOT EXPECTED UNTIL AFTER 00Z. 18Z SURFACE ANALYSIS SHOWED 988MB LOW CENTER OVER SOUTHEAST NORTH DAKOTA. STRONG LOW-LEVEL WIND FIELD FROM SOUTH ADVECTING HIGH OCTANE AIR ALL THE WAY INTO NORTHERN MINNESOTA. DEWPOINTS WERE IN THE UPPER 50S/LOWER 60S IN EASTERN COUNTIES AT THIS TIME OVER MY CWA. SHORT TERM...LONGWAVE TROUGH OVER SOUTHWEST CONUS REMAINS IN PLACE THROUGH THURSDAY BEFORE SLOWLY EVOLVING INTO WEAK SPLIT FLOW SCENARIO FOR FRIDAY AND WEEKEND. TONIGHT SHORTWAVE NUMBER ONE WHICH EJECTED OUT OF TROUGH TRAVERSES CENTRAL PLAINS. NVA AND SUBSIDENCE IN PLACE BY 09Z. WINDS BEHIND FROPA SHOULD BE FROM THE WEST NORTHWEST AND BREEZY THROUGH BETTER PART OF THE NIGHT. ON WEDNESDAY...CWA IS BETWEEN SYSTEMS SO LOOK FOR LIGHT WINDS UNDER WEAK HIGH PRESSURE SURFACE PATTERN TO BECOME SOUTHEAST AS HIGH SLIDES EAST AND LOW TROUGH BEGINS TO DEVELOP IN RESPONSE TO APPROACH NEXT SYSTEM. WENT WITH MAV GUIDANCE TEMPS AND ZONE CONTINUITY FOR WEDNESDAY WITHOUT A REAL GOOD FEEL FOR 850MB TEMPS IN THIS REGION. TEMPS BEGIN TO WARM SIGNIFICANTLY OVERNIGHT WEDNESDAY...BUT WITH DECOUPLING OF BOUNDARY LAYER EXPECT TO SEE TEMPS FALL LOWER THAN MID 50S. SHORTWAVE NUMBER TWO EMERGES FROM LONGWAVE TROUGH AND IS THROUGH CWA BY 18Z ON THURSDAY. DECENT CHANCE OF SHRA/TSRA WITH VERY COLD AIR BEHIND SURFACE COLD FRONT ASSOCIATED WITH HIGH UVV OF SHORTWAVE NUMBER TWO. KEPT CLOSE TO MAV GUIDANCE FOR TEMPS THROUGH REMAINING SHORT TERM PERIODS. WENT BELOW GUIDANCE FOR WED NIGHT AND NEAR TO A LITTLE ABOVE MAV GUIDANCE FOR THURSDAY. MAV GIVING ME A 70 POP FOR MOBRIDGE AND A 60 POP FOR ABERDEEN. COULD NOT FIND ANYTHING IN MODEL FIELDS TO SUPPORT SUCH A HIGH POP. FRIDAY WILL BE MUCH LIKE WEDNESDAY. SUBSIDENCE AND SURFACE HIGH OVER THE REGION. WILL BE MUCH COOLER THAN RECENT DAYS AS CANADIAN AIRMASS FILTERS INTO THE REGION. EXTENDED DISCUSSION...THERE ARE SOME DIFFERENCES IN THE EXTENDED MDLS FOR THE SAT-TUES PERIOD. THEY ALL SHOW COOL HIGH PRESSURE DOMINATING THE WEATHER ACROSS THE CWA ON SAT WITH BELOW NORMAL TEMPS AND DRY CONDITIONS AND THEY ALL SHOW A CLOSED 50H LOW ACROSS THE SOUTHWEST UNITED STATES EARLY IN THE PERIOD. THE BIG DIFFERENCE COMES WITH WHAT HAPPENS WITH THIS UPPER LOW COME SATURDAY NIGHT AND SUNDAY. THE AVN AND MRF SHOW THIS UPPER LOW OPENING UP...WEAKENING AND SHEARING OUT ACROSS THE CENTRAL PLAINS WITH NOT MUCH OF A SFC REFLECTION OF LOW PRESSURE AND THEREFORE LESS PRECIP ACROSS OUR CWA. THE CANADIAN...ECMWF AND NOGAPS ALL SHOW THIS UPPER LOW EJECTING NE ACROSS THE NORTHERN PLAINS SAT NIGHT AND SUNDAY WITH A GOOD SFC LOW PRESSURE AREA. THUS...THE ABR CWA WOULD HAVE A BETTER CHANCE OF PRECIP. AT ANY RATE...THIS IS STILL ON DAY 5 AND 6 AND THE MDLS WILL LIKELY COME MORE TOGETHER IN LATER RUNS. AT THIS POINT...WILL GO WITH A CHANCE OF SHRAS AND TSRAS FOR SAT NIGHT AND SUN. SUN WILL BE A LITTLE WARMER THAN SAT. MON AND TUES SHOULD BE DRY WITH WARMER TEMPS. THE MRF WANTS TO BRING A SFC LOW PRES ACROSS THE CENTRAL PLAINS AND SOME QPF INTO THE CWA ON TUESDAY BUT DONT REALLY BELIEVE IT RIGHT NOW. .ABR...NONE. DORN/MOHR
SDZ021-023-170015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 648 PM CDT TUE APR 16 2002 SEVERE THUNDERSTORM WATCH NUMBER 99 HAS BEEN CANCELLED FOR PORTIONS OF NORTHEAST SOUTH DAKOTA. THE COUNTIES OF NORTHEAST SOUTH DAKOTA WHERE THE WATCH HAS BEEN CANCELLED ARE DEUEL AND GRANT. THE THREAT OF SEVERE WEATHER HAS MOVED OFF TO THE EAST AND NORTH OF THIS REGION. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/ABR OR AT HTTP://WEATHER.GOV. TDK
The Aberdeen radar (KABR), 168 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293610.